Thunderstorm Wind, Surry
- When
- July 17, 6:42 PM EST
- Where
- Surry County, 3.5 mi S of Savedge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.080, -77.030
Large oak tree was downed on a power line.
Scattered severe thunderstorms in advance of a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 2:51 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
351 PM EDT Wed Jul 17 2019
.SYNOPSIS...
High pressure remains off the Southeast coast through the weekend.
A trough of low pressure will cross the region tonight and Thursday.
Otherwise, hot and humid weather will continue until Monday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM EDT Wednesday...
Latest MSAS has the sfc high over the sern states with a sfc trof
east of the mts. Scattered convection has developed across the
sern zones on leftover boundaries along with storms firing up
along the lee trof. Temp wise, heat index values btwn 105-110
over the east with dew points btwn 75-80 while gusty west winds
has mixed out the column a bit as dew points has dropped to btwn
65-70 over the Piedmont.
Models show the sern convection waning this eve while convection
continues to move east along the lee trof. Thus, will have chc PoPS
this eve most areas, tapering off across the west after midnite but
continuing along the coast thru the overnite hrs. Warm and muggy
with lows in the 70s to near 80 ivof Hampton Roads.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...
Sfc trof progged to linger over the area Thurs. This continues the
threat for scattered convection, with the models showing more
coverage across the entire local during the aftrn. Temps will
quickly rise into the 90s once again, but expect the added cloud
coverage and dvlpng pcpn to limit highs into the low-mid 90s.
Tricky part of the forecast will be the dew points as per todays
readings near 80 ivof the warm waters of the Currituck Sound
and rivers of nern NC. Given this, and the fact that little if
any cooling occurs across the se tonite, decided to extend the
heat advsry for both tonite thru Thurs aftrn across sern VA/ ne
NC. Otw, expect the dvlpng convection Thurs to limit the heat
index values to arnd 100.
Convection ends across the west Thurs eve but lingers along the
coast thru the nite as the trof slowly drifts towards the coast.
Lows in the 70s.
High pressure (both at the sfc and aloft) build from the sern states
west into the mid MS valley this weekend. H85 temps btwn 20-22C will
result a capped airmass suppressing convection from firing up both
Fri and Sat. This breaks down a bit Sun with some late day storms
possible across the Piedmont. The concern will be for extreme heat
(highest since 2012) arnd these parts. Combo of high temps mid-upr
90s and dew points in the mid-upr 70s yields heat index values 105-
110 Fri (heat advisory levels). The heat peaks Sat/Sun with highs
upr 90s-lwr 100s and heat index values aoa 110 (excessive heat
warning levels). Will continue to highlight this potential in the
HWO. Record highs may be tough to reach but record high lows appear
attainable...see CLIMATE below.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 240 PM EDT Tuesday...
The GFS and ECMWF continue to advertise a developing Eastern US
trough and a weakening of the Bermuda High for early next week,
although the trend is a little slower than yesterday. This results
in a break in the heat wave after Monday and also with the cold
front likely to stall either along the coast or in the Carolinas,
expect a chance for showers and storms to continue through midweek,
especially along SE portions of VA and NE NC. The 12z GFS seems
climatologically to be too strong in trying to develop a closed low
over the TN/AL by midweek. At this point perfer more of the ECMWF
solution with the NE trough being maintained farther to the north
with just a weakness lingering between the ridges over the Lower MS
Valley. This would be drier solution for the area for Wednesday into
the later portion of next week.
At this point have held to chance pops each day with the best chance
for rain with the frontal passage from late Monday through Tuesday
evening. Temperatures will continue to be very warm on Monday with
highs in the low to mid 90s, followed by a drop off into the Mid to
upper 80s on Tuesday on Wednesday with the front moving through and
an increase in clouds.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...
VFR conditions expected through most of the forecast period.
Exception will be for sct convection this aftrn ivof ECG and
after 21Z at RIC. Although CIGS may drop to MVFR, VSBYS may
briefly drop to below 3SM in locally hvy downpours. Thus, went
with a VCTS at both sites for now. Some guid hinting at addntl
convection moving east across towards coastal sites after 03Z
as a sfc trof moves across the region.
Outlook: Models show a better chc for more widespread convection
Thu as the sfc trof lingers across the area. Otw, VFR conditons
expected thru the weekend as the sern high dominates.
&&
.MARINE...
As of 330 PM EDT Wednesday...
This afternoon SW winds of 10 to 15 kt were in response to the
trough oriented over the piedmont and high pressure well
offshore. Expect some widely scattered storm activity mainly
over the lower Bay and coastal waters from Cape Charles south
this late afternoon and evening, though there should not be as
much storm activity as yesterday. More showers and storms may
push into the Bay and coastal waters from the west late this
evening after 8 pm as a weak upper trough moves through. Given
the heat even tonight, expect that any storm could produce
winds gusts of 25 kt or greater.
Overnight SW winds will increase as the trough approaches
tightening the pressure gradient a bit. SSW winds increase to 15
kt with some gusts to 20 kt over Ches Bay, and 15 to 20 kt in
the coastal waters. This will build waves to 2 ft in the Bay,
and seas to 3-4 ft on the coastal waters. Have raised a SCA in
the Bay for wind gusts to 20 kt late this evening and tonight.
The winds will begin to relax to 10 kt on the Bay and rivers,
and 10 to 15 kt on the ocean waters Thu morning, as the trough
of low pressure stalls. Expect more storm activity on Thursday
with more of a potential for convective wind gusts for 30 kt or
greater Thu afternoon and evening.
This pattern will continue into Fri, allowing for a continued
weakening of the winds to 5-10 kt. But, once the weak trough
breaks down, the Bermuda high will once again begin to build
into the region and SSW flow will again strengthen to 10-15 kt
over most of the waters for Fri night thru Sun.
&&
.CLIMATE...
Upcoming heatwave may challenge or break record highs and/or
record high lows (esp from Fri through Sun).
Richmond Record High Record High Low
Wed (7/17) 100/1980 76/2005
Thu (7/18) 101/1977 77/2005
Fri (7/19) 101/1942 77/2013
Sat (7/20) 103/1930 78/2013
Sun (7/21) 104/1930 77/1930
Mon (7/22) 103/1952 79/2011
Norfolk Record High Record High Low
Wed (7/17) 100/1887 80/1983
Thu (7/18) 104/1942 79/1995
Fri (7/19) 101/1942 84/1942
Sat (7/20) 102/1942 79/1977
Sun (7/21) 101/1926 80/1983
Mon (7/22) 102/2011 82/2011
Salisbury Record High Record High Low
Wed (7/17) 99/2012 80/1983
Thu (7/18) 100/2012 78/2012
Fri (7/19) 99/1977 78/2013
Sat (7/20) 104/1930 83/2013
Sun (7/21) 106/1930 77/2017
Mon (7/22) 104/1930 80/2011
Elizabeth City Record High Record High Low
Wed (7/17) 99/1942 78/1995
Thu (7/18) 107/1942 79/2012
Fri (7/19) 105/1942 80/2012
Sat (7/20) 104/1942 78/2012
Sun (7/21) 102/1987 79/1983
Mon (7/22) 104/1952 79/2011
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012.
Heat Advisory until 7 PM EDT Thursday for NCZ013>017-030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
092-093-099-100-511>525.
Heat Advisory until 7 PM EDT Thursday for VAZ095>098.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EDT
Thursday for ANZ630>632-634.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...ESS
AVIATION...MPR
MARINE...JAO
CLIMATE...Hazardous Weather Outlook National Weather Service Wakefield VA 327 PM EDT Wed Jul 17 2019 MDZ021>024-NCZ012-VAZ064-075>090-092-093-099-100-511>525-181930- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Caroline- Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Accomack-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 327 PM EDT Wed Jul 17 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Also...scattered showers and thunderstorms are possible across the local area this evening. Locally heavy rain...frequent lightning and gusty winds are the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-181930- Maryland Beaches- 327 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible across the outlook area early this evening. Any storms that do develop will be capable of producing brief heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid weather is expected to continue late in the week through the upcoming weekend. Heat indices 105-110 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-065>069-509-510-181930- Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa- 327 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible across the local area this evening. Locally heavy rain...frequent lightning and gusty winds are the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid weather is expected to continue into early next week. Heat indices at or above 105 degrees are expected, especially from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ013>017-030>032-VAZ095>098-181930- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 327 PM EDT Wed Jul 17 2019 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, isolated to scattered thunderstorms are possible across the outlook area early this evening. Any storms that do develop will be capable of producing brief heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-181930- Eastern Currituck- 327 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible across the outlook area early this evening. Any storms that do develop will be capable of producing brief heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid weather is expected to continue late in the week through the upcoming weekend. Heat indices around 105 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
524 PM EDT Wed Jul 17 2019
VAZ064-172200-
Caroline-
524 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAROLINE COUNTY...
At 523 PM EDT, a strong thunderstorm was located over Massaponax, or
8 miles south of Fredericksburg, moving east at 30 mph.
Wind gusts in excess of 40 mph are possible with this storm.
This storm will be near...
Port Royal around 555 PM EDT.
Other locations impacted by this storm include Rappahannock Academy,
Villboro, Nancy Wrights Corner, Guinea, Corbin, Woodford and Cedon.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3824 7731 3824 7729 3822 7729 3823 7728
3825 7727 3825 7723 3824 7723 3823 7725
3821 7724 3819 7725 3819 7723 3820 7722
3817 7718 3817 7713 3813 7710 3812 7714
3805 7758 3823 7738 3825 7735
TIME...MOT...LOC 2123Z 252DEG 28KT 3818 7749
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
710 PM EDT Wed Jul 17 2019
VAZ088-089-172345-
Surry-Sussex-
710 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX AND SOUTHWESTERN SURRY
COUNTIES...
At 710 PM EDT, a strong thunderstorm was located over Sussex, or 11
miles southwest of Waverly, moving east at 35 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Waverly, Wakefield, Sussex, Stony Creek, Homeville, Carsley,
Newville, Booker, Lumberton, Littleton, Gwaltney Corner, Savedge and
Huske.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3696 7745 3717 7702 3695 7694 3689 7706
3684 7739
TIME...MOT...LOC 2310Z 247DEG 29KT 3695 7727
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
741 PM EDT Wed Jul 17 2019
VAZ088-089-092-093-180015-
Isle of Wight-Surry-Sussex-Southampton-
741 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...NORTHEASTERN SUSSEX AND SURRY COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Dendron, or
near Wakefield, moving northeast at 35 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Waverly, Wakefield, Surry, Ivor, Dendron, Scotland, Elberon,
Rushmere, Booth Fork, Pons, Carsley, Chippokes State Park, Spring
Grove, Ellis Fork, Poolesville, Alliance, Gwaltney Corner, Runnymede,
Savedge and Delk Crossroads.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3691 7708 3707 7717 3723 7687 3722 7681
3719 7677 3720 7675 3721 7675 3701 7663
3690 7684
TIME...MOT...LOC 2340Z 246DEG 29KT 3705 7699
ZimmermanThe Norfolk radar (KAKQ), 11 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
11 thunderstorm wind. Local standard time, as filed.
Large oak tree was downed on a power line.
Multiple trees were downed.
Trees were downed on Pocahontas Trail along Route 60.
Tree was downed on a structure.
Trees were downed on several structures on Railroad Street.
Tree was downed on Nash Road.
Tree was downed on Hopeland Road.
Three trees were downed near the intersection of Seaside Road and Treherneville Drive.
Tree was downed on Boydton Plank Road.
Tree was downed at Rhodes Lane and Sandy Ford Road.
Trees were downed on Occohannock Neck Road off of Route 13. Numerous power outages were also reported in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847480, 847481, 847483, 847484, 847485, 847488, 847490, 847491, 847492, 847495, 847503.